Alert archive / Kansas / Wind Advisories in 2010
Wind Advisory 8, NWS Topeka, KS
NWS Topeka, KS issued this wind advisory at May 23, 2010, 3:24 PM CDT for 10 counties in Kansas. It took effect at May 24, 2010, 10:00 AM CDT. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- May 23, 2010, 3:24 PM CDT (20:24 UTC)
- In effect from
- May 24, 2010, 10:00 AM CDT
- Expired
- May 24, 2010, 7:00 PM CDT
- In force
- 9 hr
- Issued by
- NWS Topeka, KS
Counties Clay County, KS, Cloud County, KS, Dickinson County, KS, Geary County, KS, Marshall County, KS, Morris County, KS, Ottawa County, KS, Republic County, KS, Riley County, KS, Washington County, KS
The radar
The Topeka radar (KTWX), 83 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 8.4 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2404 J/kg
- Mixed-layer CIN
- -292 J/kg
- Mixed-layer LCL
- 584 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 395 m²/s²
- 0-3 km storm-relative helicity
- 400 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
968 WWUS73 KTOP 232024 NPWTOP URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 324 PM CDT SUN MAY 23 2010 ...WIND ADVISORY IN EFFECT MONDAY... KSZ008>010-020>022-034>037-240430- /O.NEW.KTOP.WI.Y.0008.100524T1500Z-100525T0000Z/ REPUBLIC-WASHINGTON-MARSHALL-CLOUD-CLAY-RILEY-OTTAWA-DICKINSON- GEARY-MORRIS- INCLUDING THE CITIES OF...MARYSVILLE...CONCORDIA...CLAY CENTER... MANHATTAN...ABILENE...JUNCTION CITY 324 PM CDT SUN MAY 23 2010 ...WIND ADVISORY IN EFFECT FROM 10 AM TO 7 PM CDT MONDAY... THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM 10 AM TO 7 PM CDT MONDAY. * TIMING...SOUTH WINDS WILL INCREASE AFTER SUNRISE MONDAY. THE STRONGEST SUSTAINED SPEEDS AND WIND GUSTS ARE EXPECTED TO OCCUR BETWEEN 10 AM AND 6PM MONDAY. * WINDS...SUSTAINED SOUTHERLY WINDS OF 25 TO 30 MPH WITH OCCASIONAL GUSTS TO 45 MPH WILL BE POSSIBLE IN THE ADVISORY AREA. * IMPACTS...MOTORIST TRAVELING IN HIGH PROFILE VEHICLES ON EAST TO WEST ORIENTED ROADWAY MAY FIND TRAVEL DIFFICULT. PRECAUTIONARY/PREPAREDNESS ACTIONS... TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS. && $$
4 follow-up statements
685 WWUS73 KTOP 240532 NPWTOP URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 1232 AM CDT MON MAY 24 2010 ...WIND ADVISORY IN EFFECT TODAY... KSZ008>010-020>022-034>037-241800- /O.CON.KTOP.WI.Y.0008.100524T1500Z-100525T0000Z/ REPUBLIC-WASHINGTON-MARSHALL-CLOUD-CLAY-RILEY-OTTAWA-DICKINSON- GEARY-MORRIS- INCLUDING THE CITIES OF...MARYSVILLE...CONCORDIA...CLAY CENTER... MANHATTAN...ABILENE...JUNCTION CITY 1232 AM CDT MON MAY 24 2010 ...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 7 PM CDT THIS EVENING... A WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 7 PM CDT THIS EVENING. * TIMING...SOUTH WINDS WILL INCREASE AFTER SUNRISE MONDAY. THE STRONGEST SUSTAINED SPEEDS AND WIND GUSTS ARE EXPECTED TO OCCUR BETWEEN 10 AM AND 6 PM. * WINDS...SUSTAINED SOUTHERLY WINDS OF 25 TO 30 MPH WITH OCCASIONAL GUSTS TO 45 MPH WILL BE POSSIBLE IN THE ADVISORY AREA. * IMPACTS...MOTORIST TRAVELING IN HIGH PROFILE VEHICLES ON EAST TO WEST ORIENTED ROADWAY MAY FIND TRAVEL DIFFICULT. PRECAUTIONARY/PREPAREDNESS ACTIONS... TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS. && $$
219 WWUS73 KTOP 241737 NPWTOP URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 1237 PM CDT MON MAY 24 2010 KSZ008>010-020>022-034>037-250000- /O.CON.KTOP.WI.Y.0008.000000T0000Z-100525T0000Z/ REPUBLIC-WASHINGTON-MARSHALL-CLOUD-CLAY-RILEY-OTTAWA-DICKINSON- GEARY-MORRIS- INCLUDING THE CITIES OF...MARYSVILLE...CONCORDIA...CLAY CENTER... MANHATTAN...ABILENE...JUNCTION CITY 1237 PM CDT MON MAY 24 2010 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING... A WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING. * TIMING...SOUTH WINDS WILL REMAIN STRONG AND GUSTY THROUGH THE AFTERNOON AND EARLY EVENING HOURS. * WINDS...SUSTAINED SOUTHERLY WINDS OF 25 TO 30 MPH WITH OCCASIONAL GUSTS TO 45 MPH WILL BE POSSIBLE IN THE ADVISORY AREA. * IMPACTS...MOTORIST TRAVELING IN HIGH PROFILE VEHICLES ON EAST TO WEST ORIENTED ROADWAY MAY FIND TRAVEL DIFFICULT. PRECAUTIONARY/PREPAREDNESS ACTIONS... TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS. && $$
286 WWUS73 KTOP 242007 NPWTOP URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 307 PM CDT MON MAY 24 2010 KSZ010-022-036-037-242115- /O.CAN.KTOP.WI.Y.0008.000000T0000Z-100525T0000Z/ MARSHALL-RILEY-GEARY-MORRIS- INCLUDING THE CITIES OF...MARYSVILLE...MANHATTAN...JUNCTION CITY 307 PM CDT MON MAY 24 2010 ...WIND ADVISORY IS CANCELLED FOR PORTIONS OF NORTHEAST KANSAS... THE NATIONAL WEATHER SERVICE IN TOPEKA HAS CANCELLED THE WIND ADVISORY. BREEZY CONDITIONS ARE EXPECTED TO CONTINUE THROUGH THE AFTERNOON HOURS...HOWEVER WINDS HAVE DIMINISHED TO LESS THAN 30 MPH WITH GUSTS LESS THAN 40 MPH. THEREFORE THE ADVISORY HAS BEEN CANCELLED FOR THE AREA GENERALLY FROM MARYSVILLE TO MANHATTAN TO COUNCIL GROVE. $$ KSZ008-009-020-021-034-035-250000- /O.CON.KTOP.WI.Y.0008.000000T0000Z-100525T0000Z/ REPUBLIC-WASHINGTON-CLOUD-CLAY-OTTAWA-DICKINSON- INCLUDING THE CITIES OF...CONCORDIA...CLAY CENTER...ABILENE 307 PM CDT MON MAY 24 2010 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR PORTIONS OF NORTH CENTRAL KANSAS... A WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING. * TIMING...SOUTH WINDS WILL REMAIN STRONG AND GUSTY THROUGH THE AFTERNOON AND EARLY EVENING HOURS. * WINDS...SUSTAINED SOUTHERLY WINDS OF 25 TO 30 MPH WITH OCCASIONAL GUSTS TO 45 MPH WILL BE POSSIBLE IN THE ADVISORY AREA. * IMPACTS...MOTORIST TRAVELING IN HIGH PROFILE VEHICLES ON EAST TO WEST ORIENTED ROADWAY MAY FIND TRAVEL DIFFICULT. PRECAUTIONARY/PREPAREDNESS ACTIONS... TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS. && $$
960 WWUS73 KTOP 242357 NPWTOP URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 657 PM CDT MON MAY 24 2010 KSZ008-009-020-021-034-035-250100- /O.EXP.KTOP.WI.Y.0008.000000T0000Z-100525T0000Z/ REPUBLIC-WASHINGTON-CLOUD-CLAY-OTTAWA-DICKINSON- INCLUDING THE CITIES OF...CONCORDIA...CLAY CENTER...ABILENE 657 PM CDT MON MAY 24 2010 ...WIND ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING... WIND SPEEDS HAVE DECREASED OVER THE PAST HOUR...AND WILL CONTINUE TO DECREASE THROUGH 9 PM. THUS...THE WIND ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this wind advisory went out at May 23, 3:21 PM CDT, 3 minutes earlier.
Area forecast discussion, May 23, 3:21 PM CDT, 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 321 PM CDT SUN MAY 23 2010 .DISCUSSION... TONIGHT-MON...FCST FOCUS ON PRECIP CHCS AND WINDS. LATEST SFC MAP SHOWS A PACIFIC STATIONARY BOUNDARY ACROSS SOUTHERN NEB WHILE A SFC TROUGH/DRYLINE WAS NOW RETREATING NW TOWARD WEST CENTRAL AND NW KS. MEANWHILE...WITHIN THE WARM SECTOR TO THE SE OF THE BOUNDARIES IT APPEARS THAT A WEAK WAVE IS PROVIDING SOME MODEST MESOSCALE LIFT IN AN INCREASINGLY MOIST ATMOSPHERE ALOFT. THE ONGOING STORMS ACROSS SOUTH CENTRAL KS APPEAR TO HAVE BEEN TRIGGERED BY A GRAVITY WAVE WITHIN THAT MORE MOIST ATMOSPHERE AND THEY ALSO APPEAR TO BE ROOTED ABOVE THE BOUNDARY LAYER. OVERALL...FOR TONIGHT ASIDE FROM ISOLATED ELEVATED CONVECTION ACROSS SOME PART OF THE CWA IT LOOKS AS THOUGH THE MAIN FOCUS FOR CONVECTION WILL SHIFT INTO WESTERN KS WHERE THE MOISTURE WILL SURGE NW. STORM MOVEMENT/MID LVL FLOW SHOULD KEEP MOST STORMS NW OF THE CWA OVERNIGHT SO THE HIGHEST PRECIP CHCS SHOULD BE BEFORE MIDNIGHT WITH MAINLY DRY CONDS THEREAFTER. LOWS WILL AGAIN BE VERY MILD WITH 70 TO 75 DEGREE MINS. MON...STRONG LOW PRESSURE WILL MOVE TOWARD SW SD BY MONDAY AFTERNOON WITH A COLD FRONT FCST TO EXTEND INTO WESTERN KS. THE STRONGEST DIRECTIONAL SHEAR AND FORCING WILL ACT UPON AREAS OF NE/SD WITH TRAILING STORMS EXPECTED TO DEVELOP ALONG THE SOUTHERN FLANK OF THE SYSTEM INTO NW KS AFTER 21Z. STORM MOVEMENT WILL STILL BE NNE WHICH SUGGESTS ANY ACTIVITY WILL BE SLOW TO IMPACT OUR CWA AND IN FACT MAY HOLD OFF UNTIL AFTER 00Z TUES. THE OTHER ISSUE WILL BE WINDS WHICH SHOULD AGAIN REACH LEVELS CLOSE TO WHAT WE EXPERIENCED SAT. WITH THAT WE HAVE DECIDED TO ISSUE A WIND ADVISORY FOR THE WESTERN HALF OF THE CWA FOR MON. WITH STRONGER MIXING EXPECT HIGHS AGAIN TO REACH INTO THE 85 TO 90 RANGE. CO HIGHS IN THE 80S WITH LOWS IN THE 60S APPEAR TO CONTINUE THROUGH THE EXTENDED FORECAST...WITH CHANCES FOR RAIN MID WEEK DECREASING LATER IN THE PERIOD. MONDAY NIGHT THROUGH TUESDAY MORNING...FRONT OUT OVER THE HIGH PLAINS IS MOVED EASTWARD INTO CENTRAL KANSAS MONDAY NIGHT AS DRIVING UPPER LOW MOVES NORTHWARD INTO THE NORTHERN ROCKIES. SOME ENERGY ALSO POTENTIALLY MOVING THROUGH THE BACK SIDE OF THE SOUTHEASTERN LOW INTO THE CENTRAL PLAINS. THINK THERE IS ENOUGH CONVERGENCE MOISTURE AND INSTABILITY ACROSS CENTRAL AND EASTERN KANSAS TO WARRANT POPS...SPREADING FROM THE WEST INTO EASTERN COUNTIES ON TUESDAY AND INTO WEDNESDAY. SHEAR AND STEERING FLOW REMAINS WEAK HOWEVER INSTABILTY AND AVAILABLE MOISTURE WOULD MAKE SLOW MOVING STORMS AND HAIL A POTENTIAL CONCERN. BEYOND 12Z THURSDAY GIVEN CURRENT GUIDANCE PRECIP CHANCES DIMINISH THROUGH LATE WEEK INTO THE WEEKEND. SURFACE FRONT SLIDES SOUTH INTO SOUTHERN KANSAS THROUGH THE DAY THURSDAY...ALONG WITH BUILDING OF THE UPPER RIDGE OVER THE CENTRAL PLAINS INTO FRIDAY. 12Z EC BRINGS A WAVE THROUGH THE NORTHERN PLAINS ON SUNDAY WITH 12Z GFS LIFTING THE SHORTWAVE EVEN FARTHER NORTH INTO CANADA. THIS MAY INCREASE POP CHANCES BY THE END OF THE FORECAST PERIOD GIVEN BOTH PASSAGE OF THE SHORTWAVE AND NOCTURNAL ISENTROPIC LIFT OUT AHEAD. HAVE DRY AT THIS TIME. 67 && .AVIATION... PACIFIC COLD FRONT HAS SLOWED AND NEARLY STALLED ACROSS SOUTHERN NE INTO NW KS. THE PSEUDO DRY LINE/SFC TROUGH FEATURE EXTENDS SW FROM A WEAK SFC LOW NEAR HAYS TO DODGE CITY. THIS FEATURE SHOULD BECOME MORE DIFFUSE AS SFC WINDS BACK AND FORCE MOISTURE BACK TO THE NW THIS AFTERNOON AND EVENING. A WEAK UPPER WAVE HAS PRODUCED SOME ELEVATED -SHRA ACROSS SOUTH CENTRAL KS AT MIDDAY AND THIS ACTIVITY MAY SUSTAIN ITSELF ABOVE THE CAPPING INVERSION INTO SOME PARTS OF NE KS THIS AFTERNOON. HOWEVER CONFIDENCE IN AREAL COVERAGE IS VERY LOW AND WILL KEEP ANY MENTION OF PRECIP OUT OF THE TOP/FOE FCST. THERE IS A SCENARIO THAT INVOLVES CONVECTION DEVELOPING ALONG THE RETREATING DRYLINE LATER THIS AFTERNOON. IF THIS OCCURS THE STORMS WOULD MOVE NE AND COULD APPROACH THE MHK AREA AFTER 00Z BUT AGAIN THIS IS CONDITIONAL ON WHERE CONVECTION DEVELOPS INITIALLY SINCE STORM MOTION MAY FORCE THE BULK OF THE ACTIVITY TO STAY NW OF MHK...WE WILL SEE. IN ANY CASE...SFC WINDS WILL BACK THIS EVENING AS LOW PRESSURE DEEPENS ACROSS EASTERN CO. THIS COULD ALLOW MIXING TO REDEVELOP AFTER 00Z SO WE WILL KEEP GUSTS IN THE FCST AND KEEP THE MENTION OF LLWS OUT FOR NOW. CIGS ARE ANOTHER ISSUE...LAST NIGHT CIGS REMAINED VFR UNTIL AROUND 11Z. FEEL THAT CIGS SHOULD AGAIN REMAIN VFR AS THERE IS NEUTRAL TO WEAK DOWNWARD MOTION IN THE 925-850MB LAYER OVERNIGHT. SFC WINDS WILL AGAIN BE QUITE STRONG AND GUSTY ON MON AS LOW PRESSURE MOVES INTO WESTERN NE. CO && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, May 23, 4:58 AM CDT, 10 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 458 AM CDT SUN MAY 23 2010 KSZ008>012-020>024-026-034>040-054>056-058-059-241000- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 458 AM CDT SUN MAY 23 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS IN NORTH CENTRAL KANSAS TO THE WEST OF 81 HIGHWAY GENERALLY BETWEEN 5 PM AND 9 PM TONIGHT. IF ANY STORMS ARE ABLE TO FORM IN THIS AREA...THEY WOULD LIKELY BE STRONG TO SEVERE WITH HAIL BEING THE MAIN HAZARD. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS ARE AGAIN POSSIBLE IN PORTIONS OF NORTH CENTRAL KANSAS BY MONDAY EVENING...THEN SOUTH AND EAST ACROSS THE REMAINDER OF THE AREA INTO TUESDAY AND WEDNESDAY. ALTHOUGH SOME OF THE THUNDERSTORMS MONDAY EVENING OVER NORTH CENTRAL KANSAS COULD BE STRONG TO SEVERE...SEVERE WEATHER IS NOT ANTICIPATED TUESDAY OR WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS COULD BE NEEDED TO THE WEST OF HIGHWAY 81 EARLY THIS EVENING IF ANY THUNDERSTORMS ARE ABLE TO FORM.
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.